Because they suppress the innate immune response and do significant long-term damage, all corticosteroids and hormonal steroids are contraindicated and must be discontinued before beginning the Marshall Protocol (MP). As damaging as they are, the abrupt discontinuation of corticosteroids can cause serious harm. MP patients currently taking corticosteroids should consult with their physicians to slowly wean off the drugs. The successful completion of this process can take months and sometimes a year or more. Members of the MP study site are advised not to begin steroid withdrawal without first discontinuing antibiotics and consulting with our support community.
Steroids are given by injection, inhaler, topically, nasally and via eye drops. Some can be obtained without a prescription. Of these, it is most important to wean and to wean carefully oral medications such as Prednisone.
DHEA, hormonal steroids and pregnenolone can be weaned much faster than Prednisone or cortisol. Most MP patients should be able to wean in a few weeks. A suggested schedule for weaning (as symptoms allow) is outlined below.
The following are general step-by-step suggestions on how to safely wean from high doses of corticosteroids, especially Prednisone. As always, MP patients should consult with their physicians to tailor these steps toward their individual circumstances. Please note that dividing a tablet may be necessary.
The last few weeks on a corticosteroid are often the most difficult, and Th1 inflammatory symptoms, including pain, can continue to exacerbate for a few weeks after the last dose. Your physician may want to check adrenal function to verify that the body is, once again, producing enough cortisol.
MP patients weaning from corticosteroids are expected to post their progress frequently in the Member Progress Forums where they can ask questions and get help with any problems that may come up. Members of the support community with experience weaning can often provide suggestions from their own experiences that will help make the weaning process more comfortable.
Withdrawal from corticosteroids usually causes an exacerbation of existing and sometimes new disease symptoms such as pain, insomnia, breathing difficulties, fatigue and anxiety.
If prednisone is decreased too quickly below 15mg per day, the adrenal glands may not begin producing their own hormones again fast enough to meet the body's needs, and symptoms of adrenal insufficiency can result. This may be especially true of patients who have taken Prednisone for a very long time. A blood test can indicate whether or not the body has started to manufacture cortisol again.
The symptoms of adrenal insufficiency which can occur during this last phase of the weaning process (below 15mg) are nausea and vomiting, anorexia, extreme fatigue, muscle pain, lethargy, dizziness, shortness of breath, weakness, joint pain and positional hypotension (low blood pressure).
Some of these symptoms may be similar to Th1 inflammatory symptoms. Patients who have these symptoms and are concerned that they might be due to adrenal insufficiency can ask their physicians to test their adrenal function. In an emergency, the physician can also stimulate the adrenal glands with an ACTH injection, if necessary.
Some patients who have weaned from Prednisone report that they continue to experience the side effects of corticosteroid therapy, such as anxiety, depression and irritability for weeks or months following treatment. For this reason, adequate time to adjust is needed before starting minocycline, and the minocyline dose should be ramped slowly.
The current thinking among some physicians is that a short course of high-dose corticosteroids does not require weaning, but more than one of the MP health professionals has learned that even a single week of Prednisone requires careful weaning.
After watching her come down from 60mg of Prednisone for only five days, I will never do that to a patient again, no matter what the conventional wisdom is.
For those who want to reduce the severity of withdrawal from steroids, there are a few options:
I started weaning from Prednisone at 5mg on September 27, 2005. It has taken me almost six months to get down to 0.5mg. I started out taking Benicar every six hours for two weeks prior to beginning the weaning process. Taking the Benicar will help your system build up the anti-inflammatory blockade needed to compensate for the reduction of Prednisone.
Because of different symptoms arising during the course of weaning, I found I had to stay at a certain milligram [level] longer, but when I felt better I would just drop the dosage. This treatment will be at your comfort level. No one knows your body better than you.
At times I even had to increase the Benicar dosage because of sun exposure or eating something containing D. I've also started taking frequent minocycline to help with symptom relief. The minocycline provides anti-inflammatory protection also.
You know, I've been on Prednisone since 1985, at different dosages, of course, but I was never able to wean off, no matter how hard I tried or how much I wanted to. The MP has allowed me to basically take control of my health and say no more to Prednisone. But, I have only been able to do that with the assistance of Benicar and minocycline, along with the other safeguards in place (NoIRs, sun/light avoidance, vitamin D avoidance, K2 cream).
It's going to take time. You know, we didn't get sick overnight! Plus, I keep reading how these are such slow-growing bacteria. Get your Benicar and minocycline and follow the guideline for weaning. Print it off, if you can. It helps to be able to read it from time to time. Be patient. We don't have to rush in this race. We will all be winners. We are in control now.
Toni D, MarshallProtocol.com
Adrenal crisis and severe acute adrenocortical insufficiency are often elusive diagnoses that may result in severe morbidity and mortality when undiagnosed or ineffectively treated.
Every emergency physician should be familiar with adrenocortical insufficiency, which is a potentially life-threatening entity. The initial diagnosis and decision to treat are presumptive and are based on history, physical examination, and, occasionally, laboratory findings. Delay in treatment while attempting to confirm this diagnosis can result in poor patient outcomes.